Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 312, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2011, 11:44 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2011, 11:44 PM CDT (04:44 UTC)
- Expired
- Aug 28, 2011, 12:35 AM CDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 208 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
410
WUUS53 KBIS 280444
SVRBIS
NDC053-105-280545-
/O.NEW.KBIS.SV.W.0312.110828T0444Z-110828T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM MDT SAT AUG 27 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1145 PM MDT/1245 AM CDT/
* AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SNOWDEN...OR 22 MILES WEST OF WILLISTON...AND MOVING
SOUTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORT UNION...FORT UNION TRADING POST...FORT BUFORD STATE HISTORICAL
SITE...TRENTON...EAST FAIRVIEW...CARTWRIGHT...CHARBONNEAU...
ALEXANDER...SATHER DAM...RAWSON AND ARNEGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
4740 10345 4747 10405
TIME...MOT...LOC 0443Z 316DEG 39KT 4805 10407
WIND...HAIL 60MPH 1.50IN
$$
HAMILTON2 follow-up statements
291
WWUS53 KBIS 280506
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SUN AUG 28 2011
NDC053-105-280545-
/O.CON.KBIS.SV.W.0312.000000T0000Z-110828T0545Z/
WILLIAMS ND-MCKENZIE ND-
1106 PM MDT SAT AUG 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 1145 PM MDT/1245 AM
CDT/...
AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT
BUFORD STATE HISTORICAL SITE...OR 16 MILES SOUTHWEST OF WILLISTON...
MOVING SOUTHEAST AT 45 MPH.
THIS STORM PRODUCED GOLFBALL SIZED HAIL AND 60 MPH WINDS NEAR
BAINVILLE IN NORTHEAST MONTANA. ALTHOUGH THE STORM HAS WEAKENED
SINCE THEN...IT MAY INTENSIFY ONCE AGAIN.
IN ADDITION...STRONG STORMS HAD RAPIDLY INTENSIFIED OVER THE
SOUTHERN PORTION OF THE WARNED AREA...IN SOUTHERN MCKENZIE COUNTY.
PERSONS THROUGHOUT THE WARNED AREA SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS AND MOVE INSIDE A SUBSTANTIAL SHELTER IF
THREATENING WEATHER APPROACHES.
LOCATIONS IMPACTED INCLUDE...
CARTWRIGHT...CHARBONNEAU...ALEXANDER...SATHER DAM...RAWSON AND
ARNEGARD.
LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
4740 10345 4747 10405
TIME...MOT...LOC 0503Z 316DEG 39KT 4799 10386
WIND...HAIL 60MPH 1.00IN
$$
HAMILTON406
WWUS53 KBIS 280535
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT SUN AUG 28 2011
NDC053-105-280544-
/O.CAN.KBIS.SV.W.0312.000000T0000Z-110828T0545Z/
WILLIAMS ND-MCKENZIE ND-
1135 PM MDT SAT AUG 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF
SOUTHEAST MCKENZIE COUNTY...NORTHERN BILLINGS AND WESTERN DUNN
COUNTIES. THIS INCLUDES THE COMMUNITIES OF GRASSY BUTTE...FAIRFIELD
AND DUNN CENTER.
LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
4740 10345 4747 10405
TIME...MOT...LOC 0534Z 316DEG 39KT 4775 10351
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:39 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 27, 11:39 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1139 PM CDT SAT AUG 27 2011 .UPDATE...POPS/WX. && .DISCUSSION...SEVERE WEATHER REPORTED IN NORTHWEST NORTH DAKOTA NEAR FORTUNA RECENTLY. 00Z NAM AND 21Z SREF HAVE A GOOD HANDLE ON THE CURRENT AREA OF SHOWERS AND THUNDERSTORMS. THIS AREA WILL SLIDE SOUTHEAST OVERNIGHT AND CONTINUE TO DEVELOP AS DECENT LARGE SCALE ASCENT PER H85-H3 OMEGA FIELD SLIDES INTO SOUTH CENTRAL NORTH DAKOTA. THUS HAVE INCREASED PRECIPITATION CHANCES AND ADDED IN SEVERE WORDING FOR LARGE HAIL AND DAMAGING WINDS THE REST OF THE NIGHT. REMAINDER OF THE FORECAST IS ON TRACK. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS AVIATION...TWH
Hazardous weather outlook, Aug 27, 4:59 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 459 AM CDT SAT AUG 27 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 459 AM CDT SAT AUG 27 2011 /359 AM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY MORNING WILL DIMINISH TO ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 27, 10:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 8 NW FORTUNA 48.99N 103.90W
08/27/2011 E1.00 INCH DIVIDE ND TRAINED SPOTTER
ALSO HAD 55-60 MPH WINDS.
&&
SWICHESpecial weather statement, Aug 27, 11:15 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT SAT AUG 27 2011 NDZ001-009-280500- DIVIDE ND-WILLIAMS ND- 1115 PM CDT SAT AUG 27 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS COUNTIES UNTIL MIDNIGHT CDT... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE... SPRING BROOK... EPPING... RAY... WHEELOCK... WHITE TAIL BAY RECREATION AREA... LEWIS AND CLARK STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:22 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 38 min |
| Aug 27, 11:31 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 44 min |
| Aug 28, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 54 min |
| Aug 28, 1:08 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 67 min |
| Aug 28, 4:06 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 39 min |
| Aug 28, 4:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.